Home | Contact | Sitemap | Privacy Policy | Terms and conditions
User Name
Password
Escitalopram / Lexapro / Cipralex Post messages here about Escitalopram
Reply
 
Thread Tools Display Modes
  #11  
Old 04-08-18, 13:15
mn_guy mn_guy is offline
 
Join Date: Mar 2017
Posts: 30
Re: Prescribed Escitalopram - switching off of St. John's Wort

Day 16 Update

I went down to 300mg of SJW yesterday along with the Lexapro increase to 7.5mg. I slept pretty well last night, which was a bit of a surprise. Oddly enough, while I had insomnia for the first week or so on 5mg so far 7.5mg has made me really tired throughout the day and has actually been good for sleep at night. I keep forgetting to post it here but I've also been having some jaw soreness in the mornings; I clench/grind my teeth somewhat normally and I think the Lexapro is making it worse. I wear a retainer/mouthguard at night already so not too worried about this but hoping it goes away with time.

As long as no new side effects spring up or the existing ones get worse, I'll probably go up to 10mg by Wednesday. I'll post again after the next dose increase or if anything of note happens. Overall this has been a much smoother process than I was expecting so far!
Reply With Quote
  #12  
Old 04-08-18, 14:07
Mumzy Mumzy is offline
Junior Member
 
Join Date: May 2018
Posts: 109
Re: Prescribed Escitalopram - switching off of St. John's Wort

That’s brilliant news well done!!
Reply With Quote
  #13  
Old 06-08-18, 13:19
NervousKel NervousKel is offline
Junior Member
 
Join Date: Apr 2018
Posts: 173
Re: Prescribed Escitalopram - switching off of St. John's Wort

It sounds like you are doing great!

I grind my teeth at night too, and the escitalopram did seem to make it worse for a bit. I started grinding them during the day sometimes, too. Now, I've noticed the past few days that I don't seem to be grinding as much, at least during the day.
Reply With Quote
  #14  
Old 07-08-18, 13:20
mn_guy mn_guy is offline
 
Join Date: Mar 2017
Posts: 30
Re: Prescribed Escitalopram - switching off of St. John's Wort

Day 19 Update

This is kind of a non-update update, but due to the tiredness I'm going to wait until Saturday to up the dose to 10mg. That way if I get more tired I won't be falling asleep at work. I also have been getting a sore throat the last couple of days; unsure if that's a side effect or if I'm just getting a cold (as a couple of my kids have had colds in the last week). Sleep has still been good overall. I'll post another update this weekend.
Reply With Quote
  #15  
Old 08-08-18, 15:46
mn_guy mn_guy is offline
 
Join Date: Mar 2017
Posts: 30
Re: Prescribed Escitalopram - switching off of St. John's Wort

Day 20 Update

Wasn't planning on updating until the weekend but just a mini-update for today: I actually slept completely through the night last night. This is the first time this has happened since I stopped taking amitriptyline in March. Even before I started escitalopram I was waking up 1-2 times per night on average, and the medication made the insomnia quite a bit worse for the first week or so. Sleep has been getting better since around day 10 or so and last night I went to bed around 11 and didn't wake up until 5:30 (which is my normal wakeup time).

Complete aside - I did a course of CBT-I (for insomnia) last year and one of the critical things to do when you have insomnia is to restrict your total time in bed. I usually was going to bed between 9:30-9:45 and waking up at 6, but when my insomnia started I gradually started going to bed later and getting up earlier. The combination of this and the escitalopram finally appears to have stabilized my sleep. Once I'm consistently sleeping through the night for a week or so I'll gradually start going to bed a bit earlier each night until I get back to my normal 7.5-8 hours.

Last edited by mn_guy; 08-08-18 at 15:47. Reason: Added one note to first paragraph.
Reply With Quote
  #16  
Old 13-08-18, 15:13
mn_guy mn_guy is offline
 
Join Date: Mar 2017
Posts: 30
Re: Prescribed Escitalopram - switching off of St. John's Wort

Day 25 Update

My last dose of 300mg SJW was on Friday and I upped the escitalopram to 10mg Saturday morning. Saturday I was a little out of it; my face felt flushed and I was tired and spacey. Sunday was quite a bit better but I did get a headache (possibly unrelated). Today so far I feel fine. Sleep has been fine also; I fall asleep on time and maybe wake up a bit early (5:00 AM or so) but nothing dramatic (as my normal wakeup time is around 5:30-5:45 anyway).

I would imagine if anything dramatic was to happen it would be within the next week or so as the SJW gets fully out of my system. I'll post again in a week or so (or sooner if anything of note happens, positive or negative).
Reply With Quote
  #17  
Old 16-08-18, 22:14
mn_guy mn_guy is offline
 
Join Date: Mar 2017
Posts: 30
Re: Prescribed Escitalopram - switching off of St. John's Wort

Day 28 Update and General Observations

Sleep has been fine the last few nights and overall side effects are down to a minimum; no dry mouth and minimal spaciness. I have had a bit of anxiety the last couple of days but that is due to some family budgeting issues that is probably unrelated to the medication (and hopefully was as mild as it was partially because of it).

It's been 4 weeks since I started escitalopram and started weaning off of the SJW. Overall the process has been pretty smooth. My main observations so far are:

1. Starting with 5mg and gradually upping to 10mg over a few weeks probably made the side effects bearable. If I had started at 10mg the spacey feeling, tiredness, and insomnia might have made me want to quit the med.
2. I'm not a big drinker in general (maybe 1-2 drinks per week max) but I've always found alcohol affects me more when I'm changing doses of a psych med. I've avoided drinking completely since starting Lexapro and that's probably helped minimize side effects. Once I've been on for another couple of weeks I'll probably try one drink occasionally to see how it affects me.
3. The side effects are real in the beginning but in my experience (and in what I've seen on most online forums) they won't last long. My insomnia for the first 3-4 days was pretty bad. I credit a course of CBT-I that I took last year in helping me stay calm during the insomnia; a few years ago I probably would have freaked out and stopped the meds with the same symptoms.
4. It can be hard to tell if the med is actually working. I've gone through bouts of anxiety before and they usually start to get better after 1-2 months. I waited about a month in before I saw a psychiatrist this time and while things have gotten quite a bit better since I've been on Lexapro, it's possible that this has just been natural remission. The real test will be over the next 6-12 months; if the anxiety keeps getting better and stays away, I'll know that it's really working.

Obviously everyone's experience is different, but that's mine. Will keep posting on this thread occasionally with updates, especially if anything interesting happens.
Reply With Quote
  #18  
Old 17-08-18, 03:46
NervousKel NervousKel is offline
Junior Member
 
Join Date: Apr 2018
Posts: 173
Re: Prescribed Escitalopram - switching off of St. John's Wort

Thanks for the update! You are doing really well!
Reply With Quote
  #19  
Old 18-08-18, 13:23
mn_guy mn_guy is offline
 
Join Date: Mar 2017
Posts: 30
Re: Prescribed Escitalopram - switching off of St. John's Wort

Note on Serotonin Syndrome

I forgot to include this in my earlier update. A lot of people worry about serotonin syndrome when switching from an SSRI to something like SJW (or vice versa) or when adding various supplements to an SSRI. The official FDA guidelines for SSRI's warn about this and many people on Internet forums warn about it as well. I am not a doctor, obviously, and can't give you medical advice, but I can say that this worry about serotonin syndrome kept me from switching from SJW to an SSRI for a long time, even after I realized the SJW wasn't really working anymore. If you are contemplating switching from one to the other or combining the two (or adding anything like 5-HTP or Tryptophan to SJW or an SSRI), just talk to your doctor instead of frantically Googling about the worst-case scenario. My primary care doc actually recommended ramping the SJW down while ramping up on citalopram back in 2012 (when escitalopram was still name-brand and really expensive), but I didn't trust him enough to do it. It finally took going to a psychiatrist who is fairly well-known for combining supplements and prescription antidepressants to take the recommendation to heart. It turns out years of medical school and experience in psychiatry actually makes a difference vs just reading a bunch of stuff on the Internet.

Last edited by mn_guy; 18-08-18 at 13:32. Reason: Typo
Reply With Quote
Reply

Tags
escitalopram, john, prescribed, sjw, switching, wort


Currently Active Users Viewing This Thread: 1 (0 members and 1 guests)
 
Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off

Forum Jump

Similar Threads
Thread Thread Starter Forum Replies Last Post
St. John's Wort Cookiemonsta_lol Symptoms 9 29-07-15 10:09
On the way up thanks to St John's Wort MrsStobe13 Natural Remedies 2 15-07-13 21:42
St. John's wort Kobey General Anxiety / Generalised anxiety disorder (GAD) 9 14-01-13 12:15
St John's Wort... OrganDonor General Anxiety / Generalised anxiety disorder (GAD) 16 23-01-12 02:20
St John's Wort and 5-HTP together ? djm Natural Remedies 14 01-12-09 01:59


Powered by vBulletin® Version 3.8.4
Copyright ©2000 - 2018, Jelsoft Enterprises Ltd.